Health professionals have been warned about the risks of prescribing commonly used opioids such as fentanyl patches

The Australian and New Zealand College of Anaesthetists (ANZCA) has written to 34 of Australia and New Zealand’s leading medical colleges and associations including the Royal Australian College of General Practitioners, the Royal Australasian College of Physicians, the Royal Australasian College of Surgeons and the Australian Medical Association as part of an opioid information campaign.

Doctors have been warned about the risks in prescribing commonly used opioids such as fentanyl patches or slow-release opioid tablets for relief of acute pain in patients not used to them, or with conditions including obesity and sleep apnoea, and those taking sedatives because of the risk of respiratory failure and accidental death.

Anaesthetists and pain specialists say the risk of harm without carefully adjusting doses is particularly high in people sensitive to – or not already taking – slow-release opioids such as oxycodone.

The college is also advising its specialists to reassess opioid prescription on discharge from hospital in response to growing concerns, supported by clinical evidence, about their use, toxicity and safety.

“Slow-release opioids are not recommended for use in the management of patients with acute pain,” says the position statement released by ANZCA and its Faculty of Pain Medicine.

Use of slow-release opioids for the treatment of acute pain can be associated with a significant risk of respiratory depression, resulting in severe adverse events and deaths, the statement says.

“There are many effective alternatives to opioids for acute pain, but if opioids are needed and used then there are other options that are safer than slow-release opioids, and the duration of any opioid treatment should be limited,” said ANZCA President, Professor David A Scott.

“We know of cases where relatively fit patients have gone into hospital to have routine surgery to repair, for example, a knee or shoulder injury and have been prescribed slow-release opioids to manage their pain,” said Professor Scott.

“They have subsequently become drowsy and difficult to wake. There can be fatal consequences in extreme cases.

“Unfortunately, these risks are not widely appreciated in the medical community which is why we have commenced this education campaign with our colleagues.”

For many patients their first exposure to opioids occurs in hospital after an operation or when being treated for an injury.

Those at high risk from slow-release opioids include patients on benzodiazepines, some antihistamines, antidepressant or antipsychotic medication, and patients with obesity and/or chronic sleep apnoea because the treatment can suppress their breathing, sometimes with fatal consequences.

Patients who have not been taking opioids prior to their surgery or acute injury are also sensitive to their effects and so if using opioids, doctors need to adjust doses accordingly and use immediate-release preparations. Elderly patients are also more sensitive to opioids.

In June 2015, a NSW man who underwent day surgery for knee reconstruction died from fentanyl toxicity after being mistakenly given a fentanyl patch as well as intravenous fentanyl.

Neither the anaesthetist nor the pharmacist or nurses in charge of his care realised the mistake of giving strong opioids to the patient, who was opioid naïve.

The pharmacist who dispensed the fentanyl patch was found to have engaged in “unsatisfactory professional conduct” and was cautioned by the Pharmacy Council of NSW.

Acting State Coroner O’Sullivan said the pharmacist ought to have reviewed the medication to ensure it was suitable for the patient.

The NSW State Coroner recently handed down her findings on the case.